Pop sensation Miley Cyrus has recently been hospitalized for an allergic reaction to antibiotics.
She was prescribed cephalexin for a sinus infection that she had while touring in North Carolina. Sources says she had an extreme allergic reaction and can be hospitalized for 5-27 days. She was forced to cancel several concert dates.
Cephalexin is an antibiotic in the family class of cephalosporins. They had significantly cross reactivity to the penicillin class of antibitoics. Those who are allergic to penicillin antibiotics should not be taking cephalosporin antibitoics unless they consult with an allergist to determine if they can tolerate that class of medication.
Sinus infections can be due to viral or bacterial causes, not every infection should be treated with antibiotics. Symptoms usually that need to be treated with antibiotics are people who have green/yellowish discharge for greater than 10 days, fever and/or facial or tooth pain. One should always consult with their doctor before taking any prescription medication.
The most severe reactions can be anaphylaxis, which need to be treated with injectable epinephrine (EpiPen or Auvi-Q).
We hope Miley feels better and can get back on tour soon!